Delaware, 2005

Cold in Delaware, January 23 to 24, 2005

January 23 to 24, 2005 · NWS PHI · 4 events in 4 counties and zones

In the wake of the winter storm, a high pressure system from Canada built into the northeastern part of the United States. The pressure gradient difference between this high and the departing low pressure system produced windy conditions from the 23rd into the morning of the 24th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

In the wake of the winter storm, a high pressure system from Canada built into the northeastern part of the United States. The pressure gradient difference between this high and the departing low pressure system produced windy conditions from the 23rd into the morning of the 24th. The combination of the wind and unseasonably cold temperatures produced wind chill factors of 5 to 10 degrees below zero across Delaware from the evening of the 23rd into the morning of the 24th. Many municipalities had code blues in effect to assist the homeless and elderly. Actual low temperatures the morning of the 24th were mainly between 5 and 10 degrees above zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 23, 3:59 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 23, 3:59 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 PM EST SUN JAN 23 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SKIES HAVE CLEARED OUT NICELY AROUND THE AREA, AND CLOUDS AHEAD OF
NEXT WEAK SYSTEM DROPPING OUT OF CANADA SHOULD HOLD OFF THROUGH
TONIGHT. WINDS WILL STAY UP FOR A WHILE, THOUGH, AND WITH TEMPS ON
THE COLDER SIDE OF GUIDANCE WE HAVE MAINTAINED THE WIND CHILL
ADVISORY FOR ALL AREAS THROUGH EARLY MONDAY MORNING.

NEXT SYSTEM HAS A FAIR JET ASSOCIATED WITH IT, BUT NONE OF THE
DYNAMICS EVEN REMOTELY SIMILAR TO THOSE THAT CAUSED A STRONG CLIPPER
TO REDEVELOP INTO A CONSIDERABLE NOREASTER YESTERDAY AND TODAY. WE
UPPED THE POPS TO DECENT CHANCE IN THE NRN ZONES FOR TOMORROW
AFTERNOON AND OUR GRIDS AND DIGITAL PRODUCTS NOTE THAT AN INCH OF
SNOW IS POSSIBLE THERE. GIVEN OUR RECENT SNOWFALL, THERE SEEMED NO
REASON TO MAKE A FEDERAL CASE OUT OF THIS.

THAT SYSTEM WILL MOVE ACROSS TOMORROW NIGHT, AND WE WILL AWAIT THE
STILL SEEMINGLY MODEST IMPULSE APPROACHING FOR WEDNESDAY.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
THE GFS LR AND THE FORECASTS OUT OF NCEP WERE IN VERY GOOD AGREEMENT
REGARDING PLACEMENT OF WEATHER SYSTEMS THROUGH THE PERIOD, AND WE
ACCEPTED THEM WITH ONLY A FEW CHANGES, MAINLY WITH REGARD TO
TEMPERATURES AFTER COLLABORATION WITH OUR NEIGHBORS. WE DID MAKE OUR
GRIDS A BIT SIMPLER WITH REGARD TO PTYPE WITH THE WEDNESDAY SYSTEM,
WITH A CHANCE OF SHSN N AND A CHANCE OF SHRA GOING TO SHSN S.

&&

.AVIATION...
A FEW MID LEVEL CLOUDS ARE ALL THAT REMAINS OF NOREASTER.
OCCASIONAL MVFR CONDITIONS OCCURRING IN BLOWING SNOW. THAT WILL
SUBSIDE AFTER 00Z AND GENERALLY VFR CONDITIONS WILL PREVAIL AFTER
THAT.

&&

.MARINE...
WILL DOWNGRADE TO GALE WARNING OVER NORTHERN WATERS BASED ON LATEST
OBSERVATIONS AND SHORT-TERM MODEL TRENDS. LAND BASED STATIONS STILL
GUSTING TO NEAR GALE FORCE AT TIMES, INCLUDING PHL AND ILG. SO WILL
KEEP GALES UP AT ALL LOCATIONS ON THIS PACKAGE. CONDITIONS EXPECTED
TO IMPROVE TO SUB-GALE OVER THE DELAWARE BAY LATER TONIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
.PA...WIND CHILL ADVISORY PAZ054>055-060>062-067>071.
.NJ...WIND CHILL ADVISORY NJZ001-007>010-012>027.
.MD...WIND CHILL ADVISORY MDZ008-012-015-019-020.
.DE...WIND CHILL ADVISORY DEZ001>004.
.MARINE...GALE WARNING ANZ430-431-450>455.

&&

SHORT TERM/LONG TERM...NYY
AVIATION/MARINE/GSS
Hazardous weather outlook, Jan 23, 4:21 AM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
421 AM EST SUN JAN 23 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
421 AM EST SUN JAN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

BLIZZARD AND WINTER STORM WARNINGS REMAIN IN EFFECT FOR THIS MORNING
IN THE NORTHERN THREE QUARTERS OF OUR WARNING AREA. PLEASE REFER TO
WWUS41 FOR FURTHER DETAILS. A WIND ADVISORY HAS BEEN ISSUED FOR
INLAND LOCATIONS WHICH ARE NO LONGER UNDER EITHER A WINTER STORM OR
BLIZZARD WARNING AND THIS IS SECTIONS OF SOUTHEAST NEW JERSEY AND OUR
SECTION OF THE LOWER DELMARVA. GALE AND STORM WARNINGS REMAIN IN
EFFECT ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS WILL BE APPRECIATED.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Delaware Beaches / X E Sussex

When
January 23, 6:00 PM EST to January 24, 10:00 AM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Cold/Wind Chill, Inland Sussex

When
January 23, 6:00 PM EST to January 24, 10:00 AM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kent

When
January 23, 6:00 PM EST to January 24, 10:00 AM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Cold/Wind Chill, New Castle

When
January 23, 6:00 PM EST to January 24, 10:00 AM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434515, 5434516, 5434517, 5434518.